Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Little Rock, AR

April 23, 2004Baxter County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Apr 23, 2004, 1:35 PM CDT for Baxter County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 1:35 PM CDT (18:35 UTC)
Expired
Apr 23, 2004, 3:35 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Baxter County, AR

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 231837
FFWLIT
ARC005-232035-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
135 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 335 PM CDT

* DOPPLER RADAR INDICATED AS MUCH AS AN INCH AND A HALF OF RAIN 
  HAS FALLEN OVER PARTS OF BAXTER COUNTY SINCE THIS MORNING. THIS 
  RAIN HAS FALLEN ON ALREADY SATURATED GROUND. WITH SHOWERS AND 
  ISOLATED THUNDERSTORM EXPECTED TO CONTINUE...ANY ADDITIONAL 
  RAINFALL WILL LEAD TO RUN OFF PROBLEMS AND FLASH FLOODING.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3648 9221 3615 9218 3612 9244 3649 9253

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 11:49 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 23, 11:49 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1149 AM CDT FRI APR 23 2004

.DISCUSSION...
OVERCAST CONDITIONS ARE NOTED ON THE LATEST OBSERVATIONS ACROSS THE
CWFA. SATELLITE IMAGES SHOW QUITE A BIT OF CLOUDS ACROSS THE AREA.
KLZK RADAR SHOWS THE HEAVIEST RAINS MOVING OUT OF THE AREA AND INTO
MISSOURI. SHOWERS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS ALONG AN
OUTFLOW BOUNDARY FROM THE EARLY MORNING CONVECTION. TEMPERATURES ARE
A BIT COOLER THAN EXPECTED CENTRAL AND NORTH...BUT WILL EXPECT SOME
SUNSHINE TO SHOW ITSELF LATER THIS AFTERNOON. WILL KEEP HIGHS WHERE
THEY ARE AT AND ADJUST THE TEMPERATURE GRIDS FOR CURRENT TRENDS.
CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE IN MOST AREAS WITH
A SLIGHT CHANCE IN THE SOUTH. WILL EXPECT REDEVELOPMENT AGAIN FOR
TONIGHT. 18Z SOUNDING WILL BE LAUNCHED SHORTLY.
&&

.PREV DISCUSSION...
LITTLE CHANGE IN THE WEATHER PATTERN TODAY INTO SATURDAY. FRONT WILL
REMAIN NEARLY STATIONARY ACROSS NORTHERN ARKANSAS WHILE A FEW WEAK
SHORT WAVES MOVE THROUGH THE AREA. AREA OF RAIN AND THUNDERSTORMS
ACROSS NORTHERN ARKANSAS THIS MORNING WILL LIKELY CONTINUE INTO THE
MORNING WITH LOCALLY HEAVY RAIN. THAT SHOULD DIMINISH DURING THE
MORNING BUT EXPECT NEW THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
MOVE INTO THE STATE WITH THE NORTH MOST FAVORED. WOULD EXPECT THE
MOST CONCENTRATED THUNDERSTORM ACTIVITY AGAIN DURING THE NIGHT WITH
SOME SEVERE STORMS MAINLY LATE IN THE AFTERNOON AND EARLY TONIGHT
THEN EVOLVING INTO HEAVY RAINS AGAIN LATER TONIGHT. DO NOT EXPECT AS
MUCH THUNDERSTORM ACTIVITY IN CENTRAL AND SOUTHERN SECTIONS TO THE
SOUTH OF THE FRONT. WENT WITH CHANCE POPS IN THOSE AREAS AND LIKELY
TO CATEGORICAL IN THE NORTH. WITH THAT AREA HAVING RECEIVED A LOT OF
RAIN OVER THE PAST COUPLE OF DAYS WITH SOME FLASH FLOODING
ALREADY...EXTENDED THE FLASH FLOOD WATCH THROUGH TONIGHT BUT
EXCLUDED SALINE...PULASKI...LONOKE...PRAIRIE...AND MONROE COUNTIES
WHO MISSED OUT ON THE RAIN OVERNIGHT AND DO NOT HAVE BIG CHANCES OF
ADDITIONAL RAIN TODAY AND TONIGHT. WENT CLOSE TO PERSISTENCE ON TEMP
FORECASTS. THE MAIN UPPER LOW WILL START TO COME OUT SATURDAY AND
WILL MOVE OUT FASTER BY SUNDAY WHICH SHOULD DRIVE A COLD FRONT
ACROSS THE AREA AND FINALLY MOVE ALL THE HEAVY RAINS AND SEVERE
WEATHER OUT. WILL CONTINUE HIGHEST POPS IN THE NORTH THROUGH
SATURDAY THEN HAVE HIGH POPS ACROSS THE ENTIRE AREA SATURDAY NIGHT
INTO SUNDAY AS THE FRONT MOVES THROUGH WITH POPS DECREASING FROM THE
WEST BY SUNDAY AFTERNOON. WENT CLOSE TO MAV TEMPS FOR SATURDAY NIGHT
AND SUNDAY.

GFSLR SHOWS A WEAK REINFORCEMENT OF THE COOL AIR TO TAKE PLACE
MONDAY NIGHT INTO TUESDAY MORNING. THIS FEATURE HAS SLOWED DOWN IN
COMPARISON TO PREVIOUS FORECAST...SO ADJUSTED ITS PASSAGE
ACCORDINGLY. LEFT THE FORECAST DRY SINCE MOISTURE WILL BE LIMITED
WITH THE SURFACE FEATURE. TEMPERATURES WERE IN THE BALL PARK ALREADY.
ADJUSTED WINDS TO FOLLOW THE WEAK FRONT MONDAY NIGHT.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
UNTIL 600 AM CDT SATURDAY FOR ZONES ARZ003>007...ARZ012>016...
ARZ021>025...ARZ030>034...ARZ037>039.
&&

51
Hazardous weather outlook, Apr 23, 12:15 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1215 PM CDT FRI APR 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1215 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
NORTHWEST HALF OF ARKANSAS NOW THROUGH EARLY SATURDAY MORNING.
ALSO...THERE IS A RISK OF FLASH FLOODING OVER MUCH OF CENTRAL AND
NORTHERN ARKANSAS THROUGH TONIGHT.

A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA...KEEPING
UNSTABLE CONDITIONS IN ARKANSAS. ALSO...THE PRESENCE OF THE FRONT
WILL CONTRIBUTE TO THE FLASH FLOODING POTENTIAL...SO A FLASH FLOOD
WATCH WILL EXIST TODAY THROUGH TONIGHT FOR NORTHERN AND PARTS OF
CENTRAL ARKANSAS.

MORE THUNDERSTORMS WILL DEVELOP OR MOVE INTO NORTHERN ARKANSAS LATER
THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE MAINLY DURING
THE LATE AFTERNOON AND EVENING...AND HEAVY RAIN IS
LIKELY...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL SECTIONS OF
THE STATE SATURDAY INTO SATURDAY NIGHT. THE WEATHER PATTERN WILL
CHANGE SLOWLY THROUGH SUNDAY. DRY AND QUIET WEATHER WILL RETURN TO
THE FORECAST MONDAY...AND CONTINUE DRY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT OVER THE
WEST CENTRAL AND CENTRAL SECTIONS OF THE STATE.

38

In the hours before

Local storm report, Apr 23, 8:15 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             3 S BATESVILLE          35.72N 91.62W
04/23/2004  0.75 INCH        INDEPENDENCE       AR   TRAINED SPOTTER

&&

29
Local storm report, Apr 23, 8:18 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
818 AM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      JASPER                  36.01N 93.19W
04/23/2004                   NEWTON             AR   COUNTY OFFICIAL

            LOW WATER CROSSINGS FLOODED IN THE COUNTY.

&&

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:19 PM CDTSevere Thunderstorm WarningLZKPope41 min
Apr 22, 9:56 PM CDTSevere Thunderstorm WarningLZKJohnson39 min
Apr 22, 10:06 PM CDTSevere Thunderstorm WarningLZKPope14 min
Apr 22, 10:08 PM CDTSevere Thunderstorm WarningLZKNewton52 min
Apr 22, 10:12 PM CDTSevere Thunderstorm WarningLZKIzard58 min
Apr 22, 10:25 PM CDTTornado WarningLZKJohnson40 min
Apr 22, 10:42 PM CDTSevere Thunderstorm WarningLZKBaxter43 min
Apr 22, 10:47 PM CDTSevere Thunderstorm WarningLZKMarion58 min
Apr 22, 10:50 PM CDTSevere Thunderstorm WarningLZKSharp60 min
Apr 22, 10:59 PM CDTFlash Flood WarningLZKBoone3 hr
Apr 22, 11:01 PM CDTSevere Thunderstorm WarningLZKSearcy49 min
Apr 22, 11:06 PM CDTTornado WarningLZKJohnson34 min
Apr 22, 11:15 PM CDTFlash Flood WarningLZKBaxter, Johnson, Marion, Newton3 hr
Apr 22, 11:27 PM CDTSevere Thunderstorm WarningLZKPope43 min
Apr 22, 11:31 PM CDTFlash Flood WarningLZKFulton3 hr
Apr 22, 11:46 PM CDTSevere Thunderstorm WarningLZKVan Buren44 min
Apr 22, 11:51 PM CDTSevere Thunderstorm WarningLZKSearcy39 min
Apr 23, 12:10 AM CDTSevere Thunderstorm WarningLZKStone50 min
Apr 23, 12:17 AM CDTFlash Flood WarningLZKPope, Searcy3 hr
Apr 23, 12:33 AM CDTSevere Thunderstorm WarningLZKVan Buren42 min
Apr 23, 12:36 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
Apr 23, 12:37 AM CDTSevere Thunderstorm WarningLZKIzard38 min
Apr 23, 1:17 AM CDTSevere Thunderstorm WarningLZKVan Buren43 min
Apr 23, 1:27 AM CDTTornado WarningLZKVan Buren33 min
Apr 23, 4:05 AM CDTFlash Flood WarningLZKBoone, Marion, Newton3 hr
Apr 23, 4:34 AM CDTSevere Thunderstorm WarningLZKNewton, Searcy61 min
Apr 23, 4:44 AM CDTFlash Flood WarningLZKJohnson3 hr
Apr 23, 5:27 AM CDTFlash Flood WarningLZKBaxter, Marion, Searcy3 hr
Apr 23, 5:33 AM CDTSevere Thunderstorm WarningLZKStone47 min
Apr 23, 6:05 AM CDTFlash Flood WarningLZKPope2 hr
Apr 23, 6:45 AM CDTSevere Thunderstorm WarningLZKIndependence30 min
Apr 23, 7:02 AM CDTFlash Flood WarningLZKNewton118 min
Apr 23, 10:11 AM CDTFlash Flood WarningLZKBoone, Marion119 min
Apr 23, 4:46 PM CDTFlash Flood WarningLZKIzard, Stone3 hr
Apr 23, 6:23 PM CDTFlash Flood WarningLZKIndependence3 hr
Apr 23, 6:32 PM CDTFlash Flood WarningLZKJackson3 hr

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.